![if !IE]> <![endif]>
ADVERSE DRUG REACTIONS IN THE ELDERLY
The relation between the number of drugs taken and the incidence of adverse drug reactions has been well documented. In long-term care facilities, in which a high percentage of the population is elderly, the average number of prescriptions per patient varies between 6 and 8. Studies have shown that the percentage of patients with adverse reactions increases from about 10% when a single drug is being taken to nearly 100% when 10 drugs are taken. Thus, it may be expected that about half of patients in long-term care facilities will have recognized or unrecognized reactions at some time. Patients living at home may see several differ-ent practitioners for different conditions and accumulate multiple prescriptions for drugs with overlapping actions. It is useful to conduct a “brown bag” analysis in such patients. The brown bag analysis consists of asking the patient to bring to the practitioner a bag containing all the medications, supplements, vitamins, etc, that he or she is currently taking. Some prescriptions will be found to be duplicates, others unnecessary. The total number of medica-tions taken can often be reduced by 30–50%.
The overall incidence of drug reactions in geriatric patients is estimated to be at least twice that in the younger population. Reasons for this high incidence undoubtedly include errors in prescribing on the part of the practitioner and errors in drug usage by the patient. Practitioner errors sometimes occur because the physician does not appreciate the importance of changes in phar-macokinetics with age and age-related diseases. Some errors occur because the practitioner is unaware of incompatible drugs pre-scribed by other practitioners for the same patient. For example, cimetidine, an H2-blocking drug heavily prescribed (or recom-mended in its over-the-counter form) to the elderly, causes a much higher incidence of untoward effects (eg, confusion, slurred speech) in the geriatric population than in younger patients. It also inhibits the hepatic metabolism of many drugs, including phenytoin, warfarin, β blockers, and other agents. A patient who has been taking one of the latter agents without untoward effect may develop markedly elevated blood levels and severe toxicity if cimetidine is added to the regimen without adjustment of dosage of the other drugs.
Patient errors may result from nonadherence for reasons described below. In addition, they often result from use of nonpre-scription drugs taken without the knowledge of the physician. As noted, many over-the-counter agents and herbal medications contain “hidden ingredients” with potent pharmacologic effects. For example, many antihistamines have significant sedative effects and are inherently more hazardous in patients with impaired cognitive function. Similarly, their antimus-carinic action may precipitate urinary retention in geriatric men or glaucoma in patients with a narrow anterior chamber angle. If the patient is also taking a metabolism inhibitor such as cimetidine, the probability of an adverse reaction is greatly increased. A patient taking an herbal medication containing gingko is more likely to experience bleeding while taking low doses of aspirin.
Copyright © 2018-2023 BrainKart.com; All Rights Reserved. Developed by Therithal info, Chennai.